Florida, 2023

Flash Flooding and Flooding in Florida, December 2, 2023

December 2, 2023 · NWS TAE · 9 events in 3 counties and zones

A slow moving system brought a training band of thunderstorms with heavy rain to portions of the Florida panhandle, which resulted in some reports of flooding. Rainfall amounts of 5-8 inches were measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A slow moving system brought a training band of thunderstorms with heavy rain to portions of the Florida panhandle, which resulted in some reports of flooding. Rainfall amounts of 5-8 inches were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 2, 5:27 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 2, 5:27 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
627 AM EST Sat Dec 2 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 308 AM EST Sat Dec 2 2023

Throughout the near term the main story will be excessive rainfall,
but severe weather will possibly make an appearance across our
western areas. Currently, our inland areas are fairly stable, the
00Z upper-air sounding indicated the presence of a couple modest,
inversions, generally under 850mb. Although these are expected to
erode away provided enhanced WAA later this morning, it explains
why we haven't seen much rain accumulation over our inland areas
overnight. With cloud bases above 5000 feet, there just isn't
enough forcing to bring moist surface air aloft into downpour-
producing clouds. This may be starting to change however, we're
now seeing higher reflectivities crossing the coastal interface,
deeper inland across our FL counties. Still stratiform in nature,
this increase in rainfall intensity may help lower cloud ceilings,
while closing the gap at the low levels between temps and dew
points.

With a synoptic pattern that favors widespread excessive rain; a
ridge to the SE and a trough to the NW, today will be characterized
as a conveyor belt of showers and storms as they move generally from
WSW to ENE. Although lapse rates won't be impressive due to a moist
atmospheric column; PWATs around or greater than 2 inches, forcing
for ascent will be provided at the synoptic scale. A messy MCS to
our west is associated with a ripple in the 500mb flow, the PV
associated with this will move through the region this morning.
Later this afternoon, a shortwave quickly moving across the central
plains on its way NE will further enhance PV across the region.
Thus, combining high moisture content with continuous synoptic
forcing for ascent along a SW to NE corridor for hours on end via
training showers/convection will lead to flooding concerns. The
concern is greatest along the FL Panhandle and SE Alabama where the
moisture axis is closest to the source (the Gulf). A flood watch is
currently in effect for these areas.

As far as severe weather goes, MLCAPE this afternoon looks to
struggle to make it beyond our FL counties. With peak values around
1500 J/kg across the FL Panhandle attention then turns to the
LLJ/shear for any signs of organized convection. Current guidance
has and LLJ across the area with winds generally around 40-50 kts,
which is decent. Now combine these two and we get a sig tor
parameter across our FL counties in the range of 1 to 3 this
afternoon. Thus, tornadoes are possible, they'll almost definitely
be rain-wrapped, making them hard to see. This is not to say
tornadoes won't be possible across SE Alabama and SW Georgia, but
the parameters don't currently look lined up well enough across
these areas.

As we move beyond the afternoon hours and into the evening and
overnight hours the main frontal passage is nearing. Southerly flow
will further enhance, possibly leading to instability that
penetrates deeper into the region. Guidance is currently uncertain
on a convective mode, as either semi-discrete or cluster are
possible. The LLJ will still be present and if the environment isn't
worked over from the afternoon activity, the potential for overnight
tornadoes this there. This time however, the threat possibly pushing
beyond the FL state line into SE Alabama and SW Georgia.

With multiple hazards possible, whether it's flash flooding, ravine
flooding, or tornadoes, make sure to have multiple ways to
receive warnings through tonight.

Expect daytime highs generally in the low to mid 70s with overnight
lows in the mid to upper 60s.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 308 AM EST Sat Dec 2 2023

The upper level disturbance and cold front will make its way
through the region throughout Sunday. Precip chances are expected
to dwindle throughout the day, with perhaps a few rumbles of
thunder. Dry weather expected by the later afternoon or early
evening, which will continue into Monday. Sunday will be our last
unseasonably warm day, with highs in the 70s. Monday's highs will
be start of a gradual decreasing trend, with temperatures peaking
in the mid to upper 60s for SE AL and SW GA and in the upper 60s
to low 70s for FL.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 308 AM EST Sat Dec 2 2023

Ensemble guidance and cluster analysis shows the SE more or less
remaining under weak upper level troughing to near zonal flow
through much of the period. The exception could be late in the
week where we could experience weak upper level ridging.
Nonetheless, the forecast is expected to be dry during this
period. A dry cold front is expected to pass through midweek, with
surface high pressure forecast before and after that. Temperatures
during this period will gradually decrease going from above to
near normal, to around or just below normal for this time of
year. To put values to that highs will transition from the low to
mid 60s to the mid 50s and low 60s, coolest in our AL and GA
counties. For overnight lows, expect values to go from spread
across the 40s to spread across the 30s by Wednesday night, and
then begin to rebound into the mid to upper 30s Thursday night.

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM EST Sat Dec 2 2023

Conditions will gradually deteoriate through this morning as
ceilings lower and rain increases ahead of an approaching cold
front. The worst conditions are expected at ECP and DHN with IFR
to LIFR lasting through much of the period and rain increasing in
intensity throughout today. Elsewhere, VFR conditions will
gradually transition to IFR with the chance of rain also
increasing throughout today. Shower and storm activity is expected
to persist through the whole TAF period, impacting all terminals.

&&

.MARINE...
Issued at 308 AM EST Sat Dec 2 2023

A Small Craft Advisory remains in effect through the mid morning
hours, as elevated winds hold due a disturbance over the region.
The strongest appear to be west of Apalachicola at this point,
though Small Craft Conditions east of there will be possible for
the nearshore waters along Franklin Co and then the offshore
waters as well. Outside of this morning, showers and thunderstorm
chances will continue through the weekend, some of which may
produce gusty winds and waterspouts. The storm system and
associated cold front is slated to swing through Sunday night into
Monday, turning winds to the northwest to north much of next
week. Additionally, a bit of sea fog is possible in Apalachee Bay
later Saturday afternoon into Saturday night.

&&

.FIRE WEATHER...
Issued at 308 AM EST Sat Dec 2 2023

Soaking rains through Sunday morning will keep fire weather
concerns at a minimum, which are low dispersions across SE AL and
SW GA today and perhaps tomorrow for areas along the coast. A
flood watch is currently in effect through Sunday evening across
the FL Panhandle and SE Alabama where excessive rainfall is a
concern. The cold front is expected to be through the region
Sunday night into Monday, cooler and drier conditions move into
the region to begin the work week.

&&

.HYDROLOGY...
Issued at 308 AM EST Sat Dec 2 2023

No changes were made to the Flash Food Watch that was hoisted
yesterday for our AL counties, the western FL Panhandle, and
Gadsden, Liberty, and Gulf counties of the Big Bend. Current
rainfall amounts vary across the region with areas along and west
of the Flint and Apalachicola Rivers seeing the most rain. 24 hour
values across SE AL range from 0.15-1.0 inches and for the
western FL Panhandle they vary wildly from 0.10-2.2 inches.
Elsewhere values range from trace amounts to 0.50, highest near
the coast and along the aforementioned rivers.

Rainfall accumulation should mostly occur today with rain chances
tapering off Sunday. Forecast rain amounts for this period vary
from 2.0-3.5 inches of rain across southeast AL and the western FL
Panhandle, 0.75-2.25 inches for the FL Big Bend, and up in
southwest GA about 1-2.25 inches. Locally higher amounts will be
possible. Storm totals, including yesterday, for areas outside of
the flood watch will range from 1 to 3 inches while areas inside
the watch should be closer to 3 to 6 inches.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  67  75  58 /  80  70  70  10
Panama City   74  66  74  58 / 100  90  70  10
Dothan        72  65  72  51 / 100  80  50  10
Albany        71  65  72  51 / 100  80  70  10
Valdosta      75  67  75  57 /  70  70  80  20
Cross City    80  67  78  62 /  20  20  60  20
Apalachicola  73  66  73  60 /  70  70  70  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday evening for FLZ007>016-026-108-112-
     114.

     High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...None.
AL...Flood Watch through Sunday afternoon for ALZ065>069.

GM...Small Craft Advisory until 10 AM EST /9 AM CST/ this morning for
     GMZ750-752-755-770-772-775.

&&

NEAR TERM...Oliver
SHORT TERM...KR
LONG TERM....KR
AVIATION...Oliver
MARINE...KR
FIRE WEATHER...Oliver
HYDROLOGY...KR

In the hours before

Special weather statement, Dec 2, 7:26 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
826 AM EST Sat Dec 2 2023

FLZ014-114-115-021430-
Inland Gulf FL-Coastal Franklin FL-Coastal Gulf FL-
826 AM EST Sat Dec 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GULF AND SOUTHWESTERN
FRANKLIN COUNTIES THROUGH 930 AM EST/830 AM CST/...

At 826 AM EST/726 AM CST/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Mexico Beach, or 14 miles west of
Port St. Joe, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port St. Joe, Nine Mile, Highland View, Eleven Mile, St Joseph State
Park, Thirteen Mile, Odena, Cape San Blas, Indian Pass, Tilton, Jones
Homestead, Ward Ridge, Milltown, and Simmons Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2959 8522 2960 8524 2960 8527 2963 8540
      2973 8548 2988 8549 2986 8507 2978 8504
      2970 8505 2963 8510 2957 8512
TIME...MOT...LOC 1326Z 274DEG 23KT 2980 8554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25-CAMP

The radar

The Eglin Afb radar (KEVX), 49 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 flash flood. Local standard time, as filed.

Flash Flood, Bay

When
December 2, 8:40 AM CST to 11:45 AM CST
Where
Bay County, 1.07 mi N of Panama City to 0.44 mi ESE of (Pfn)panama City Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.186, -85.660

The Bay County Sheriff's Office reported that 23rd Street near the Golden Corral was becoming impassible due to flash flooding.

Flash Flood, Bay

When
December 2, 8:40 AM CST to 11:45 AM CST
Where
Bay County, 0.6 mi E of Bahama Beach to 0.7 mi NE of Bahama Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.190, -85.830

Alf Coleman Road was becoming impassible near the beach due to flash flooding.

Flood, Bay

When
December 2, 8:40 AM CST to 11:45 AM CST
Where
Bay County, 0.25 mi WSW of Cedar Grove to 0.45 mi E of Cedar Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.169, -85.624

Minor flooding was reported on Huntington Dr.

Flood, Bay

When
December 2, 8:40 AM CST to 11:45 AM CST
Where
Bay County, Hiland Park to 0.54 mi N of Hiland Park
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.190, -85.620

Minor flooding was reported on Douglas and Wakulla Roads.

Flood, Bay

When
December 2, 8:40 AM CST to 11:45 AM CST
Where
Bay County, 3.18 mi NNE of Gulf Lagoon Beach to 2.73 mi NNE of Gulf Lagoon Beach
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.204, -85.763

Minor flooding was reported on Sunrise Dr.

Flood, Bay

When
December 2, 8:40 AM CST to 11:45 AM CST
Where
Bay County, 0.87 mi ESE of Panama City Beach to 0.77 mi E of Panama City Beach
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.206, -85.826

Minor flooding was reported along Cabana Blvd.

Flood, Bay

When
December 2, 8:40 AM CST to 11:45 AM CST
Where
Bay County, 2.16 mi ESE of College Station to 2.95 mi ESE of Cairo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.220, -85.536

Minor flooding was reported along Tram Road.

Flash Flood, Leon

When
December 2, 10:49 AM EST to 1:00 PM EST
Where
Leon County, 0.31 mi N of Bloxham to 0.54 mi NNW of Bloxham
Cause
Heavy Rain
Reported by
Public
Coordinates
30.384, -84.620

Flooding was reported at the 22400 Block of Blountstown Highway.

Flash Flood, Wakulla

When
December 2, 5:03 PM EST to 5:45 PM EST
Where
Wakulla County, 1.5 mi ENE of Ivan to 1.28 mi W of Bethel
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.231, -84.338

Flash flooding was reported on Old Bethel Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146160, 1146161, 1146165, 1146166, 1146167, 1146168, 1146169, 1146162, 1146163.